Format

Send to

Choose Destination
Phytomedicine. 2003;10 Suppl 4:68-73.

Toxicity of kava pyrones, drug safety and precautions--a case study.

Author information

1
Faculty of Medicine, Johann Wolfgang Goethe-University Frankfurt/Main, Frankfurt/Main, Germany. j.schulze@em.uni-frankfurt.de

Abstract

Kava pyrones have been sold in Germany as OTC anxiolytics until June 2002, when all preparations with a kava pyrone content of more than 10(-4) of a homeopathic stock solution were withdrawn. Other countries in which kava pyrones have been used as anxiolytics, namely GB and the USA, have not followed suit. Kava pyrone anxiolytics have been positively reviewed by the Cochrane Collaboration; also newer German clinical studies have indicated pharmacological anxiolysis at the recommended doses. To use the first choice of treatment, psychotherapy, for all uncomplicated cases of pathological fear does not appear to be realistic. Current data about kava pyrone toxicity are unclear. Judging from the few well documented cases of kava pyrone hepatotoxicity (appr. 2 out of 36) in Germany and Switzerland, an immunologically mediated idiosyncratic mechanism appears to be most likely, especially at higher doses, whereas a direct toxic mechanism is much less likely. No direct results are available for the incidence of kava pyrone-related adverse drug effects. From spontaneously reported cases the incidences of adverse drug reactions cannot be obtained, a rough estimation indicates the incidence of hepatotoxicity to be comparable to those of benzodiazepines. Taken together, the withdrawal of kava pyrone-based anxiolytics appears to be an ill founded over-reaction given the lack of superior therapeutic alternatives. Neither the case evaluations presented by the BfArM (Bundesamt für Arzneimittel und Medizinprodukte = Federal Office for Drugs and Medical Products) nor the complete rejection of proof for therapeutic efficacy of kava pyrone anxiolytics are scientifically well founded.

PMID:
12807347
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center